Montana, 2016

High Wind in Montana, January 23 to 27, 2016

January 23 to 27, 2016 · NWS BYZ · 2 events in 1 county or zone

A strong east to west pressure gradient across Wheatland County resulted in high wind gusts across the Harlowton area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong east to west pressure gradient across Wheatland County resulted in high wind gusts across the Harlowton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 23, 3:08 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 23, 3:08 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
308 AM MST SAT JAN 23 2016

.SHORT TERM...VALID FOR TDY AND SUN...

AN UPPER RIDGE AXIS WAS SHIFTING INTO THE DAKOTAS THIS MORNING.
THIS WILL ALLOW AN INCREASE IN MID LEVEL MOISTURE AS SOUTHWEST
FLOW MOVES IN ON THE FRONT SIDE OF THE NEXT APPROACHING UPPER
TROUGH. THE MOUNTAINS WILL SEE INCREASING SNOW CHANCES THROUGH THE
DAY. WINDS HAVE STAYED BELOW ADVISORY CRITERIA OVERNIGHT AT
LIVINGSTON AND NYE. SURFACE PRESSURE GRADIENTS HAVE RELAXED FROM
IDAHO FALLS TO LEWISTOWN. SURFACE PRESSURE RISES OVER SOUTH
CENTRAL CANADA AND CURRENT ORIENTATION OF THE GRADIENT OVER
WESTERN VALLEYS SHOULD LEAD TO A CONTINUED WEAKENING TREND IN
WINDS THIS MORNING. WILL GO AHEAD AND CANCEL THE WIND ADVISORY.

A WESTERN UPPER TROUGH MOVES INLAND TODAY AND WILL SLIDE INTO THE
GREAT BASIN AND SPLIT TONIGHT. THIS SPLITTING TROUGH WILL TRACK
ACROSS THE FORECAST AREA LATE TONIGHT AND SUNDAY. QG FORCING AND
INCREASING INSTABILITY WILL LEAD TO AREAS OF RAIN AND SNOW
DEVELOPING...MAINLY NORTHWEST OF BILLINGS TONIGHT...THEN MOVING
EAST ACROSS CENTRAL ZONES AND INTO THE SOUTHEAST BY EARLY SUNDAY.
THIS SYSTEM IS NOT TREMENDOUSLY COLD WITH THE GFS KEEPING 850MB
TEMPERATURES ABOVE ZERO FOR MOST OF THE AREA TONIGHT AND SUNDAY.
THE ECMWF WAS A LITTLE COLDER...BUT NOT A GREAT DEAL. LIKE THE
IDEA OF LIKELY POPS NORTH OF BILLINGS TONIGHT AND EAST OF BILLINGS
SUNDAY. SYSTEM SPEED AND THE LACK OF COLD AIR LEADS TO THE BELIEF
THAT THIS WILL NOT BE MUCH OF AN IMPACT. QPF VALUES HAVE BACKED
OFF TOO. EXPECT AN INCH OR LESS FOR MOST LOCATIONS. INSTABILITY
COULD LEAD TO AN ISOLATED 2 INCH AMOUNT OVER THE EAST.

THE MAIN SURGE OF COLD AIR WILL TAKE PLACE SUNDAY NIGHT AS THE
TROUGH SLIDES EAST AND NORTHWEST FLOW TAKES OVER. MODELS SWING
DOWN AN AREA OF LIFT WITH A WEAK SHORTWAVE AND COLD ADVECTION.
HAVE RAISED POPS FOR THIS...WITH THE EAST HAVING THE BEST SHOT OF
ADDITIONAL ACCUMULATING SNOW. WILL HAVE TO MONITOR THIS CLOSELY AS
COULD BE A QUICK 2 INCHES OF SNOW OVER THE EAST. WILL HAVE TO
WATCH FOR BANDING POTENTIAL TOO OVER CENTRAL ZONES WITH FAIRLY
STEEP LAPSE RATES FROM 850-500MB. TODAY WILL BE MILD AGAIN AS
TEMPERATURES START OUT MILD THIS MORNING ALONG WITH THE
EXPECTATION THAT LOW LEVEL COLD ADVECTION WILL HOLDS OFF UNTIL
TONIGHT. SUNDAY WILL BE COLDER IN NORTHWEST FLOW. TWH

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MOISTURE WILL LINGER OVER THE SE PART OF THE AREA EARLY MON FROM
A DEPARTING WAVE. THUS HAVE LOW POPS OVER THESE AREAS FOR A FEW
SNOW SHOWERS. RIDGING MOVES IN FOR LATE MONDAY INTO TUE...BRINGING
PARTLY CLOUDY SKIES AND DRY CONDITIONS. A WEAK SHORTWAVE LOOKS TO
CROSS THE CWA ON WED WITH A LOW CHANCE OF PRECIPITATION. RIDGING
AND ASSOCIATED DRY WX RETURN FOR THU. NEXT CHANCE FOR PRECIP IS ON
FRI AS LONGWAVE RIDGE AXIS SLIDES EAST OF THE CWA AND A MOIST
SOUTHWEST FLOW MOVES OVER THE REGION.

FOR WINDS...A LEE TROUGH SHOULD DEVELOP ON TUE...RESULTING IN AN
INCREASE IN THE SFC PRESSURE GRADIENT AND HIGH WINDS WEST OF
BILLINGS. THIS PATTERN SHOULD LARGELY REMAIN IN PLACE THROUGH FRI.
SOME HINTS OF THE SFC PRESSURE GRADIENT WEAKENING AROUND NEXT
SATURDAY...WHICH WOULD ALLOW FOR A BREAK FROM THE HIGH WINDS THEN.

TEMPERATURES SHOULD REMAIN NEAR OR ABOVE NORMAL THROUGHOUT THE
EXTENDED PERIOD. NO BIG ARCTIC TEMPERATURE DROPS PROJECTED THROUGH
NEXT SAT.  RMS/TWH

&&

.AVIATION...

SW WINDS ALONG THE FOOTHILLS /INCLUDING NEAR KLVM/ WILL GUST
ABOVE 40 KTS AT TIMES THIS MORNING. WINDS ARE THEN EXPECTED TO
DECREASE DURING THE DAY TODAY. MOUNTAIN OBSCURATIONS WILL INCREASE
OVER THE CRAZYS... BEARTOOTHS AND ABSAROKAS THIS AFTERNOON.
OTHERWISE VFR WILL PREVAIL ACROSS THE AREA TODAY. RMS/TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 047 030/041 022/034 020/036 029/047 033/049 036/048
    0/B 55/W    51/B    11/N    11/N    11/N    12/W
LVM 047 029/038 021/032 019/035 027/043 032/047 036/043
    2/W 65/W    41/N    10/N    12/W    11/N    22/W
HDN 046 024/039 018/032 017/034 022/046 030/048 032/046
    0/B 56/W    51/B    10/B    12/W    11/B    12/W
MLS 043 022/032 019/030 015/031 022/043 030/047 032/046
    0/U 37/J    51/B    00/B    12/W    11/B    12/W
4BQ 047 022/037 021/030 015/033 021/044 029/047 031/045
    0/B 27/J    52/J    10/B    12/W    11/B    12/W
BHK 043 019/030 018/026 013/028 019/040 028/045 030/044
    0/U 17/J    52/J    00/B    01/N    11/B    11/N
SHR 045 024/040 020/031 015/034 019/046 026/048 031/046
    0/E 36/W    52/J    11/B    12/W    11/B    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 22, 8:08 PM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
808 PM MST FRI JAN 22 2016

MTZ028>042-056>058-063>068-WYZ098-099-230515-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
808 PM MST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
January 23, 4:15 AM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

A wind gust of 58 mph was reported.

High Wind, Southern Wheatland

When
January 26, 12:45 PM MST to January 27, 2:15 AM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS

A 60 mph wind gust was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611452, 611453.